Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: mood disorders, ketoconazole, etc - Scott, Cecilia Elizabeth

Posted by SLS on October 2, 2001, at 13:48:30

In reply to mood disorders, ketoconazole, etc - Scott, Cecilia, posted by Elizabeth on October 2, 2001, at 10:58:06

> Hi everyone.

Hi back.

I had thought to mention it to you a few weeks ago, but I figured I'd wait to see how things turned out for you with desipramine. It seems to me that the next logical step would be to add Nardil right now. Since you reported that DMI produced some vague improvements, and Nardil had once been helpful to you, the strategy of combining them probably makes sense. I wouldn't choose Parnate for you given your history of hypertensive reactions to it. For me, one benefit of adding desipramine to Nardil has been that it helps to ward off carbohydrate cravings and definitely minimizes weight-gain compared to those time when I took Nardil by itself. Also, I think the traditional approach when combining these two medications is to establish the tricyclic first and add the MAOI afterward. I've done it both ways without any problems. You are currently in the position to initiate the combination in the order most doctors would feel more comfortable with.

> > Nardil discontinuation = severe psychotic mania, dysphoric.
>
> MAOI withdrawal symptoms, whatever you want to call them, *suck*. My experience was an exacerbation of the poop-out syndrome described above. After several *months* of this -- ouch -- I returned to my former depressed state.

I would not call this so much a withdrawal symptom as a rebound reaction. One time, mania actually developed latently a week or two after my having gone through the withdrawal-type stuff.

> > Some diagnostic schemes proposed for DSM V include this presentation as bipolar III.
>
> That's what the doctors I talked to in Boston called it.
>
> > I think another diagnostic subtype once proposed for bipolar disorder was one for which chronic depression is the only symptom.
>
> I must be missing something: in what sense is that "bipolar?"

I think the idea is that in these instances, depression is the only expression of a bipolar etiology, although I don't know how it would be differentiated clinically. I'm sure that at some point, it will be. It does make sense to ascertain whether a sufferer of chronic or recurrent depression is bipolar or unipolar. The treatment approaches for the two are substantially different with regard to the place that mood-stabilizing drugs occupy in a treatment regime. I think that statistical outcomes for properly identified "unipolar" bipolars would be higher. My case might make a good example. I am pretty sure that my diagnosis of bipolar is accurate. My sister has a softer case of bipolar that has manifested as moderate depression and Nardil-induced hypomania. My mother has what would probably qualify as a bipolar temperament. I was unipolar up until the point I became bipolar ;-). I became bipolar once my manic reaction to antidepressants emerged. Of course, I was always bipolar. Perhaps an earlier intervention with valproate or carbamazepine in combination with lithium would have helped prevent my current refractoriness to medical treatment.

Actually, I probably have Prozac to blame for all of this, but that's another story.

> > Between ages 20 - 22, I displayed a remarkably regular 11-day cycle: 8 days of severe depression followed by 3 days of normothymia followed by 8 days of severe depression... etc. I was able to keep a social calendar around it. Unfortunately, Fieve's lithium did away with all of that.
>
> Unfortunately?

Yes. 3 days of living out of every 11 is better than 0 days out of 365. Lithium seemed to abolish my cycle within a few weeks of beginning treatment.

I was having a conversation with a friend of mine this morning when the topic came up of how one experiences time. For me, 9 years ago seems more like 9 months ago. I think being so vegetative and without the varied activities that most people experience daily has caused time to slip away for me and somehow become compressed. By contrast, a single day in an improved state can contain more life in it than a full year of my depressed state. This also applies to personal growth and self-actualization. 5 years ago, Dr. Apter pulled me off of Nardil + desipramine in favor of Lamictal monotherapy. During my second and third weeks of Lamictal treatment, I experienced a wonderfully clean and robust antidepressant response. Unfortunately, it faded and was not recoverable with as much as 500mg/day. In retrospect, I think it was a combination of a rebound improvement from the discontinuation of the antidepressants superimposed upon the mild therapeutic effects that Lamictal provides me. During this time, there were not enough hours in a day to do everything I felt like doing. Every moment became an actualization of my potential mental and physical experience. It's great to have the desire and confidence to walk into any night club alone and walk out with a new friend. I was like a kid in a candy store. It was a hell of a lot of fun. Thank God I was blessed with a Carpe Diem disposition. I seem not to waste a moment in lament, even after two decades of pain, failure, and mental oppression. I hope this hasn't been beat out of me since then. I doubt it has.

Thanks for listening.


- Scott

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:79075
URL: http://www.dr-bob.org/babble/20010927/msgs/80053.html